Alert archive / Kentucky / Flash Flood Warnings in 2004

Flash Flood Warning 85, NWS Jackson, KY

June 15, 2004Rowan County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jun 15, 2004, 7:57 PM EDT for Rowan County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2004, 7:57 PM EDT (23:57 UTC)
Expired
Jun 15, 2004, 10:00 PM EDT
In force
2 hr
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Rowan County, KY

The radar

The Jackson,KY radar (KJKL), 63 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 12.0 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2004-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2004-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1183 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
837 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 160001
FFWJKL
KYC205-160200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
757 PM EDT TUE JUN 15 2004

THE NATIONAL WEATHER SERVICE IN JACKSON KY
HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ROWAN COUNTY IN KENTUCKY.

* UNTIL 1000 PM EDT.

* AT 750 PM EDT...COUNTY DISPATCH REPORTED A FLASH FLOOD NEAR 
CLEARFIELD ALONG HIGHWAY 1167 NICHOLS BRANCH.  THE STREAM WAS OUT OF 
ITS BANKS AND SURROUNDING A COUPLE OF HOMES.

LIGHT TO MODERATE RAIN WILL CONTINUE FOR THE NEXT HOUR OR SO 
PROLONGING RUNOFF IN SOUTHERN ROWAN COUNTY.  OTHER AREAS THAT MAY 
SEE FLASH FLOODING INCLUDE COGSWELL...PELFREY...CLEARFIELD AND HAM.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY.

LAT...LON 3815 8360 3803 8344 3816 8323 3825 8333

$$

OUDEMAN
2 follow-up statements
000 
WGUS73 KJKL 160105
FFSJKL
KYC205-160200-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
900 PM EDT TUE JUN 15 2004

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR...

  ROWAN COUNTY

* UNTIL 1000 PM EDT

ALTHOUGH HEAVY RAIN HAS MOVED OUT OF THE COUNTY...FLOOD WATERS WILL 
TAKE ADDITIONAL TIME TO RECEDE. ROADS...FARMLANDS ALONG THE BANKS OF 
CREEKS...STREAMS...AND LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING

THE HARDEST HIT AREA REPORTED IS THE CLEARFIELD AREA.  THEY HAVE HAD 
HOMES SURROUNDED BY WATER FROM NICHOLS BRANCH AND ALONG MCBRAYER 
ROAD.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT.

STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION.
PLEASE PASS YOUR FLOOD REPORTS TO YOUR NEAREST LOCAL LAW ENFORCEMENT
AGENCY AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER
SERVICE OFFICE IN JACKSON.

LAT...LON 3818 8364 3803 8345 3816 8320 3839 8346

$$

OUDEMAN
000 
WGUS73 KJKL 160208
FFSJKL
KYC205-160215-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1000 PM EDT TUE JUN 15 2004

...THE FLASH FLOOD WARNING FOR ROWAN COUNTY HAS BEEN ALLOWED TO
EXPIRE...

AT 1000 PM EDT NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE 
HEAVY RAIN HAS ENDED AND IS NO LONGER CAPABLE OF PRODUCING FLASH 
FLOODING. COUNTY OFFICIALS HAVE STATED THAT THE FLOOD WATER IN THE 
CLEARFIELD AREA HAS RECEDED AND NO LONGER POSED A THREAT...THUS THE 
WARNING HAS BEEN ALLOWED TO EXPIRE.

RUNOFF MAY STILL CAUSE NUISANCE FLOODING OF SMALL CREEKS AND 
STREAMS...LOW WATER CROSSINGS AND UNDERPASSES. ROADS...FARMLANDS 
ALONG THE BANKS OF CREEKS...STREAMS...AND LOW LYING AREAS.

STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION.
PLEASE PASS YOUR FLOOD REPORTS TO YOUR NEAREST LOCAL LAW ENFORCEMENT
AGENCY AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER
SERVICE OFFICE IN JACKSON.

LAT...LON 3815 8356 3804 8338 3821 8316 3836 8341

$$

DUSTY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 11:55 PM EDT, 20 hours 2 minutes earlier.

Area forecast discussion, Jun 14, 11:55 PM EDT, 20 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1155 PM EDT MON JUN 14 2004

.DISCUSSION

SHRA/TSRA HAVE ALL BUT EXITED THE SERN COUNTIES OF OUR CWFA. STORMS
ALONG THE VA BORDER ARE NOT PRODUCING THE COPIOUS RAINS OF THE PAST
AFTERNOON. WILL ISSUE A QUICK UPDATE TO REMOVE MIDNIGHT WORDING AND
THE FLOOD WATCH AND ADD AREAS OF FOG. ALL MODEL GUIDANCE INDICATES
CIG/VIS OF 100 AND 1/4 FOR MANY AREAS BUT ESPECIALLY IN OUR SWRN
COUNTIES.

WILL NEED TO EVALUATE GUIDANCE AS IT COMES IN BUT THE NGM INDICATING
OVER 1.5 ADDITIONAL INCHES FOR JKL OVER THE NEXT 18 HR STARTING
AROUND 15/12Z. MAY NEED TO REISSUE FFA FOR TUE AFTERNOON. THE
AIRMASS WILL BE RELATIVELY UNCHANGED FROM TODAY AND WITH THE
BOUNDARIES LAYING AROUND...SHOULD BE NUMEROUS FOCAL POINTS FOR
RENEWED ACTIVITY AS SOON AS THE SUN HEATS THINGS UP.

&&

.PREV DISCUSSIONS...

549 PM EDT MON JUN 14 2004

ISSUED A FLOOD WATCH UNTIL MIDNIGHT TONIGHT...WITH THUNDERSTORMS
TRAINING ACROSS THE AREA. SHOWERS AND THUNDERSTORMS KICKED UP AROUND
NOON TODAY ALONG A BOUNDARY IN SE KY AND CONTINUE TO MOVE SLOWLY
TOWARDS THE NE.

FOR THE NEAR TERM...CHALLENGING FORECAST FOR THE NEXT FEW DAYS WITH
A FRONT DROPPING SOUTH AND REMAINING IN THE AREA...COMBINED WITH
PLENTY OF GULF MOISTURE AND WARM TEMPS. MODELS ARE IN DECENT
AGREEMENT ALOFT...WITH ZONAL FLOW TO THE NORTH...AND AN UPPER LEVEL
RIDGE OVER THE SE U.S. THE ETA SPREADS A BROADER AREA OF PRECIP
FURTHER NORTH THROUGH THURSDAY. LEANED CLOSER TO THE TIMING OF THE
ETA...FOR THE NEXT FEW DAYS...AS THE FRONT DIPS SOUTH.

LOOKS LIKE TRENDS ARE POINTING TOWARD A FRONT THAT WILL LIKELY BE
NEARLY STALLED NEAR THE AREA FOR SEVERAL DAYS FROM THURSDAY INTO THE
WEEKEND AS THERE WILL BE NO DYNAMIC FEATURE TO HELP PUSH THE SURFACE
BOUNDARY UNTIL AT LEAST THE WEEKEND.  THEREFORE CHANCE POPS HAVE
BEEN INCLUDED FOR MUCH OF THE EXTENDED...GENERALLY FOLLOWING A
DIURNAL TREND OF HIGHER POPS IN THE AFTERNOON AND LESS TOWARD
EVENINGS.  THERE ARE INDICATIONS THAT A COLD FRONT WILL FINALLY PUSH
THROUGH BY SUNDAY NIGHT OR MONDAY...AN HAVE TAKEN POPS OUT
ACCORDINGLY THERE.

&&

1151 AM EDT MON JUN 14 2004

CURRENT SAT PIC SHOWS SEVERAL BREAKS IN THE CLOUDS OVER THE
CWA...THE BREAKS WILL ADD TO THE INSTABILITY. H5 SHORTWAVE ALONG
WITH A JET MAX...COMBINED WITH SEVERAL OUTFLOW BOUNDARIES IN THE
AREA SHOULD INITIATE THUNDERSTORM DEVELOPMENT THIS AFTERNOON.

CURRENT FORECAST IS ON TRACK...ONLY MADE A FEW TWEAKS TO LOWER HIGHS
FOR TODAY...RANGE FROM  NO UPDATE PLANNED.

&&

455 AM EDT MON JUN 14 2004

SHRA/TS BEGAN DEVELOPING FROM SOUTH CENTRAL KY WEST ALONG THE KY/TN
BORDER AROUND 06Z. BUSY UPPER AIR PATTERN WITH MULTIPLE FEATURES
AFFECTING E KY WEATHER THE NEXT SEVERAL DAYS.  FIRST WILL BE LAST
REMAINING DEFINED SHORTWAVE BEFORE FAST ZONAL FLOW TAKES OVER AND
SMOOTHES OUT THE WAVES TO WIGGLES.  SECOND WILL BE THE GULF UPPER
LOW TRANSPORTING MOISTURE AND CLOUD COVER NORTH AND EAST.  A
BUILDING RIDGE OFF THE SOUTHEAST COAST WILL SLOW FRONTAL PASSING.

INCREASED POPS TODAY TO LIKELY BASED ON A NUMBER OF REASONS.  FIRST
RADAR TRENDS. ALSO H5 TROUGH AXIS/SHORTWAVE STILL UPSTREAM WITH
EXITING JET SPEED MAX. PLENTY OF INSTABILITY TO GO AROUND AS WELL.
HAVE TEMPS A LITTLE COOLER TOADY THAN YESTERDAY...EXPECTING MORE
CLOUD COVER TODAY.

COUPLE DIFFERENT VARIATIONS ON GULF LOW MOVEMENT BETWEEN GFS/ETA.
THEREFORE DID NOT MAKE ANY CHANGES TO MID RANGE FORECAST.  WHAT
TRANSPIRES OUT OF GULF LOW INTERACTS WITH A FRONT IN THE NORTHERN
STREAM MIDWEEK...KEEPING PRECIP CHANCES IN THE FORECAST THROUGH THE
END OF THE WORK WEEK.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DUSTY
Hazardous weather outlook, Jun 15, 6:55 AM EDT, 13 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
655 AM EDT TUE JUN 15 2004

KYZ044-050>052-058>060-068-069-104-106>114-119-120-161100-
BATH KY-BREATHITT KY-ELLIOTT KY-ESTILL KY-FLEMING KY-FLOYD KY-
JACKSON KY-JOHNSON KY-KNOTT KY-LEE KY-MAGOFFIN KY-MARTIN KY-
MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PIKE KY-POWELL KY-
ROCKCASTLE KY-ROWAN KY-WOLFE KY-
655 AM EDT TUE JUN 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR AREAS NORTH OF A LINE FROM
SOMERSET TO HAZARD TO WHITESBURG.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A POTENTIAL FOR THUNDERSTORMS BOTH TODAY AND TONIGHT.
ISOLATED HEAVY RAINFALL WILL BE A POSSIBILITY DUE TO THE EXPECTED
SLOW MOVEMENT OF THE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A POTENTIAL FOR THUNDERSTORMS WEDNESDAY THROUGH SUNDAY. A
FEW OF THE STORMS COULD CONTAIN STRONG WINDS OR HAIL ON THURSDAY...
ESPECIALLY NORTH INTERSTATE 64.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN ANY HEAVY RAINFALL REPORTS TODAY.

KYZ079-080-083>088-115>118-161100-
BELL KY-CLAY KY-HARLAN KY-KNOX KY-LAUREL KY-LESLIE KY-LETCHER KY-
MCCREARY KY-PERRY KY-PULASKI KY-WAYNE KY-WHITLEY KY-
655 AM EDT TUE JUN 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR AREAS SOUTH OF A LINE FROM
SOMERSET TO HAZARD TO WHITESBURG.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TODAY...AND POSSIBLY INTO TONIGHT. SOME OF
THE STORMS ARE EXPECTED TO BRING HEAVY RAINFALL...POSING A THREAT OF
FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A POTENTIAL FOR THUNDERSTORMS WEDNESDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN ANY HEAVY RAINFALL AMOUNTS OR
REPORTS OF FLOODING.

HAL

Nearby

Flash Flood Warnings in Kentucky, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.